It looks like you're using an Ad Blocker.
Please white-list or disable AboveTopSecret.com in your ad-blocking tool.
Some features of ATS will be disabled while you continue to use an ad-blocker.
A story that should only happen in horror movies seems to have come very real. At least 42 people were hospitalized in the Russian town of Cheylabinsk following the leakage of potentially deadly bromine gas from a passing train, according to the BBC. There have been conflicting reports that as many as 207 of the city's 1.1 million residents sought medical attention following the incident. According to UPI, 10.5 to 13.2 gallons of bromine apparently leaked and floated over a portion of the city after glass jars containing the substance cracked when the train went over a rail hump. City officials said that there shouldn't be any serious damage from the incident, but were nonetheless encouraging people to stay inside. Russia Today reports that an estimated 100 firemen were involved in the relief operation, and a "cloud of toxic was clearly visible over some districts of Chelyabinsk."
Bromism is the syndrome which results from the long-term use of the potassium bromide based sedatives. Bromism was once a very common disorder being responsible for 5-10% of psychiatric hospital admissions. It is now an uncommon disorder due to bromide being withdrawn from clinical use in many countries and severely restricted in others.
Bromide has a very long elimination half-life of 9–12 days which can lead to excessive accumulation. Doses of 0.5-1 gram per day of bromide can lead to bromism.
Bromism is caused by a neurotoxic effect on the brain which results in somnolence, psychosis, seizures and delirium.
Upper and Lower Respiratory Tract: Initial
symptoms due to irritation by bromine vapour
inhalation include: dyspnoea, coughing, choking, and
wheezing; immediate or delayed bronchoconstriction;
and the development of laryngeal spasm, glottal
oedema, asthma and tracheobronchitis. With increased
parenchymal penetration, there may be associated
peribronchiolar abscesses, pulmonary infiltrates
consistent with chemical pneumonitis, bronchiolitis
obliterans and pulmonary oedema (Edelman, 1991; Rom &
Barkman, 1983). Acute obstructive ventilatory
impairment may lead to severe hypoxaemia, metabolic
acidosis, measles-like rash and subsequent death. It
should be noted that more severe respiratory symptoms
may be delayed for several hours after the exposure
(Lossos et al., 1990; Kraut & Lilis, 1988).
Originally posted by toothpastert
heres a video of it crazy guy walks right upto the orange spewing train car pretty scary
Originally posted by Open2Truth
reply to post by boncho
Thanks for adding this information, boncho - not a chemical to mess around with.